Breast enlargement and tenderness are reported by at least 1% of men on Proscar (finasteride), according to the Prescribing Information. Our lawyers are concerned about case reports linking Proscar and gynecomastia, a disfiguring condition involving the growth of female breasts on men.
What is the problem?
Merck & Co., the manufacturer of Proscar (5-mg finasteride), markets it for the treatment of enlarged prostate glands in men. It works by inhibiting 5-alpha reductase, which causes a massive disruption in the metabolism of testosterone into dihydrotestosterone. This can potentially lead to lower levels of male androgens and higher levels of female hormones.
Proscar and Gynecomastia
Men are born with a small, non-functional mammary gland behind the nipple. If this gland is exposed to high levels of female hormones, it can start to grow and cause the development of female breasts — a condition called gynecomastia. In some cases, the nipple may also produce a discharge. In addition to physical disfigurement, gynecomastia is an embarrassing condition that can cause severe emotional distress.
True gynecomastia involves only glandular tissue and is not related to the enlargement of male breasts due to obesity or fat deposits. Unfortunately, gynecomastia cannot be treated with liposuction — serious cases often must be treated with a surgical mastectomy to remove the mammary gland through a tiny incision in the nipple.
- Breast tenderness or pain
- Breast swelling
- Breast enlargement or growth
- Palpable disc-like mound located centrally behind the nipple
- Nipple pain
- Nipple discharge
- Hormonal imbalances
- Sexual dysfunction
Studies Linking Finasteride and Gynecomastia
In 1995, the American Journal of the Medical Sciences published a case report of a 62 year-old man who developed bilateral gynecomastia after taking Proscar. Other studies of finasteride have found evidence of gynecomastia that persists even after the medication is discontinued.
Breast cancer was reported more frequently in men on Proscar than men on a placebo during clinical studies and also in post-marketing reports. However, it is unknown if Proscar increases the risk of breast cancer. Gynecomastia might be a risk-factor, but the link is not conclusive.
Therefore, Merck recommends:
“Physicians should instruct their patients to promptly report any changes in their breasts such as lumps, pain or nipple discharge. Breast changes including breast enlargement, tenderness and neoplasm have been reported.”